Dear Mary: Problem that now casts a shadow when we make love
Published 13/05/2013 | 05:00
My husband is in his 50s and is on one tablet a day for blood pressure and has been for years. It's only lately started that he cannot have an erection any more. We still make love, but he gets very annoyed about this. Please help.
I can understand the frustration that you are both experiencing, as it doesn't matter who is having the problem, both partners are affected. It is unlikely that the medication is to blame, as he has had no side-effects up until now.
Most men experience problems with erections at some stage in their lives, and sometimes when they have what they perceive to be a failure, they quickly become very anxious and anticipate that they will be unable to perform the next time they try to be sexual. This is what is known as performance anxiety.
If this is what is happening with your husband, he should be able to have an erection at other times. For instance, he should be getting some morning erections or getting aroused during foreplay, but will then lose it when he attempts penetration. In this case, he should see a psychosexual therapist and check out the website of the Irish Association of Counselling and Psychotherapy for a suitable counsellor in your area, see www.irish-counselling.ie. If, however, there is a total absence of erections, he should go to his GP who will do some urine and blood tests in order to ascertain if there is a physical reason for his erectile dysfunction. The GP may suggest specific medication for erectile dysfunction – in which case you and your husband should discuss if this option suits you. I'm very happy that you are taking steps to change things as leaving things as they are now is really not an option.
Sunday Indo LivingFollow @Indo_Style_